A 40-year-old uninsured woman with anxiety ran out of her prescribed clonazepam and had a seizure. She went to the emergency department (ED) where she was given the prescription, but before the patient was discharged she had another seizure. The ED doctor saw the patient and made plans to discharge her after she received an intravenous (IV) administration of phenytoin (another antiseizure medication), assuming she was doing well and had stable vital signs.
The order was written correctly in the electronic medical record (EMR) for phenytoin, 800 mg IV. The drug-dispensing machines stocked phenytoin in 250 mg/1 mL vials. The correct dose therefore would require 4 vials and be equal to 3.2 mL to be added to a small IV bag. The nurse misread the order as 8000 mg (8 g) and proceeded to administer that dose to the patient, which was a 10-fold overdose and 2 to 3 times the lethal dose. The patient died several minutes after the infusion.
The error was noted during the code blue. The nurses responding to the code noticed the dozens of vials and the IV bag, which had a notation indicating the medication and the dose. An audit of the pharmacy system revealed that the nurse had taken 32 vials out of 3 different pharmacy dispensing machines to accumulate 8 g of IV phenytoin. Moreover, the nurse had to use two IV bags and a piggyback line to give that large a dose. Within 100 feet of the ED nurses' station were several ED doctors, a number of nurses, and a pharmacy with a PhD pharmacist on duty. The nurse did not ask anyone to check her calculations, nor did anyone notice or comment when she was moving around the unit amassing the vials needed for the dose.
1. Brown JN, Barnes CL, Beasley B, Cisneros R, Pound M, Herring C. Effect of pharmacists on medication errors in an emergency department. Am J Health Syst Pharm. 2008;65:330-333. [go to PubMed]
2. Rothschild JM, Churchill W, Erickson A, et al. Medication errors recovered by emergency department pharmacists. Ann Emerg Med. 2010;55:513-521. [go to PubMed]
3. ISMP's List of High-Alert Medications. Institute for Safe Medication Practices. 2012. [Available at]
4. Alsulami Z, Conroy S, Choonara I. Double checking the administration of medicines: what is the evidence? A systematic review. Arch Dis Child. 2012;97:833-837. [go to PubMed]
5. Chapuis C, Roustit M, Bal G, et al. Automated drug dispensing system reduces medication errors in an intensive care setting. Crit Care Med. 2010;38:2275-2281. [go to PubMed]
6. Institute for Safe Medication Practices (ISMP) Guidance on the Interdisciplinary Safe Use of Automated Dispensing Cabinets. Horsham, PA: Institute for Safe Medication Practices; 2008. [Available at]
7. Carayon P, Wood KE. Patient safety—the role of human factors and systems engineering. Stud Health Technol Inform. 2010;153:23-46. [go to PubMed]
8. Redelmeier DA. Improving patient care. The cognitive psychology of missed diagnoses. Ann Intern Med. 2005;142:115-120. [go to PubMed]